Texas, 2009

Hail in Texas, September 28, 2009

September 28, 2009 · NWS CRP · 1 event in 1 county or zone

A severe thunderstorm produced pennzy-sized hail in rural Jim Wells County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A severe thunderstorm produced pennzy-sized hail in rural Jim Wells County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 28, 5:52 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 28, 5:52 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
652 PM CDT MON SEP 28 2009

.DISCUSSION...UPDATED AVIATION

&&

.AVIATION...WEAK BOUNDARY DROPPING TOWARD SAN ANTONIO THIS HOUR
AND ANOTHER AREA OF OUTFLOW WINDS FROM PERSISTENT THUNDERSTORMS
NORTHEAST OF VICTORIA. SEA BREEZE BOUNDARY ALSO WEAK BUT NOW 10
NM WEST OF ALI. THE NORTHERN BOUNDARY WILL SLOWLY DROP INTO
NORTHERN SECTIONS OF OUR FORECAST AREA LATE THIS EVENING...REACHING
CRP TO LRD 10 TO 13Z. WINDS WILL SHIFT TO NORTHEAST WITH FRONTAL
PASSAGE AND BE LIGHT. WITH HIGH DEWPOINTS THIS WILL LEAD TO A GOOD
CHANCE FOR FOG FORMATION. SHOWERS AND BAND OF CLOUDINESS WILL
EXTEND FROM COTULLA TO VCT THIS EVENING BUT ALSO SHIFT SOUTHWARD
FROM LRD TO NEAR CRP BETWEEN 10 AND 14Z TUESDAY. APPEARS ALI WILL
BE IN THE PRIME SPOT FOR IFR FOG AND 30 PERCENT CHANCE FOR MVFR AT
VCT...LRD AND CRP. DUE TO LIGHT WINDS AND SHOWERS THERE IS A 20
PERCENT CHANCE FOR IFR CEILING OR VISIBILITY AT VCT AND LRD BETWEEN
09 AND 14Z. HAVE INDICATED MVFR FOG/HAZE FOR CRP DUE TO LIGHT WINDS
NEAR THE BOUNDARY AROUND 12Z.

&&

.PREV DISCUSSION... /ISSUED 302 PM CDT MON SEP 28 2009/

SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...THIS AFTERNOON THE
COLD FRONT HAS SLOWED ITS SOUTHWARD PROGRESS AND WAS BISECTING
TEXAS THROUGH THE CENTRAL PART OF THE STATE. A WEAK PREFRONTAL
TROUGH WAS LOCATED JUST OUT AHEAD OF THE FRONT. ACROSS SOUTH
TEXAS A MOIST AND UNSTABLE ATMOSPHERE WAS PRESENT THIS
AFTERNOON...WITH SBCAPE EXCEEDING 3000 J/KG ACROSS THE COASTAL
PLAINS AND VICTORIA CROSSROADS AND BEGINNING TO INCREASE OUT
ACROSS THE BRUSH COUNTRY. HOWEVER...THE ONLY FORCING PRESENT MID
AFTERNOON WAS WEAK LOW LEVEL CONVERGENCE UP ACROSS THE VICTORIA
CROSSROADS...WHICH WILL CONTINUE THROUGH 00Z. COULD BE A STRAY
SHOWER FURTHER SOUTH...INLAND ACROSS SOUTH TEXAS ALONG THE SEA-
BREEZE THROUGH 00Z. PRECIP CHANCES WILL INCREASE QUICKLY AFTER
00Z ACROSS THE NORTHERN ROW OF COUNTIES...ESPECIALLY FROM LA SALLE
TO LIVE OAK NORTHWARD...WHERE BOTH THE NAM AND GFS INDICATE
INCREASING LOW LEVEL CONVERGENCE AS THE PRE-FRONTAL TROUGH WORKS
INTO THE AREA FROM THE NORTH AND SEA-BREEZE FROM THE EAST. BOTH
THE GFS AND NAM HAVE BULLSEYE OF QPF ACROSS THE REGION 00Z-06Z
TIME FRAME. INSTABILITY STILL COULD BE HIGH ENOUGH FOR A STORM OR
TWO IN THIS REGION TO BECOME STRONG THROUGH THE EVENING HOURS...
WITH THE MAIN THREAT BEING STRONG WIND GUST GIVEN DRIER AIR
ALOFT. MODELS INDICATE THE ACTUAL FRONT MOVING INTO THE CWA AFTER
06Z ALONG WITH SOME WEAK SYNOPTIC SCALE FORCING MOVING ACROSS THE
AREA 06Z-18Z FROM THE WEST. WILL EXPAND RAIN CHANCES AFTER
MIDNIGHT FURTHER SOUTH INTO THE CWA...BUT WITH LOSS OF INSTABILITY
THE WX TYPE WOULD BE MAINLY SHOWERS. THE FRONT STALLS ACROSS THE
CWA TUESDAY MORNING WITH A NORTHEAST TO EAST FLOW DEVELOPING. RICH
POOL OF MOISTURE AND STALLED BOUNDARY WILL LEAD TO SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE CWA THROUGH THE DAY.
RAISED POPS TO BE IN LINE WITH A BLEND OF GUIDANCE...SHOWING
40-50 POPS ACROSS THE AREA. LINGERING CONVECTION IS POSSIBLE INTO
THE EARLY EVENING ON TUESDAY...WITH POPS AFTER MIDNIGHT CONFINED
MAINLY TO THE GULF AND COASTAL AREAS.

LONG TERM (WEDNESDAY THROUGH MONDAY)...A STALLED FNTL BOUNDARY
BISECTING THE CWA EARLY ON WED WL GRADUALLY LIFT NWD AND WASH OUT BY
WED NIGHT.  POOLED MOISTURE...SUFFICIENT INSTABILITY AND WK BOUNDARY
LYR FORCING WL BE ENOUGH TO WARRANT SLIGHT CHC TO LOW CHC POPS ON
WED.  AS THE BOUNDARY LYR FLOW STRENGTHENS AND BECOMES MORE SLY ON
THU AHEAD OF THE NEXT PACIFIC S/WV...THE PCPN CHCS WL SHIFT EWD AND
DIMINISH AS THE AIRMASS BECOMES INCREASINGLY CAPPED.  THE MAIN
ISSUES BEYOND THU WL BE HOW FAR SOUTH DOES THE NEXT COLD FNT MAKE IT
AND WHAT TO DO WITH POPS.  THE 12Z ECMWF/NOGAPS SOLNS ARE THE MOST
AGGRESSIVE IN THEIR MOEVEMENT WITH THIS NEXT FNT...TAKING IT SOUTH
OF THE CWA BY FRI NIGHT.  ALTHOUGH...THE 12Z ECMWF SOLN HAS BACKED
OFF SLIGHTLY FROM ITS 00Z SOLN ON HOW FAR SOUTH THIS NEXT FNT WL
MAKE IT.  MEANWHILE...THE 12Z GFS SOLN IS THE LEAST AGGRESSIVE WITH
THE FNT PROGGED TO ACTUALLY STALL ACROSS OUR CWA ON FRI AND
EVENTUALLY MOVING BACK NORTH OF THE AREA OVER THE WEEKEND.  THE 12Z
CANADIAN SOLN WAS IN BETWEEN THESE TWO VARYING SOLNS. GIVEN THAT THE
BRUNT OF THE ENERGY WL BE PASSING WELL TO OUR NORTH...THE LACK OF A
STRONG AREA OF HIGH PRESSURE BEHIND THE FNT AND THE TIME OF THE
YEAR...WL LEAN TWDS A STALLING FNTL BOUNDARY ACROSS THE CWA ON FRI.
THIS BOUNDARY REGARDLESS OF ITS LOCATION WL EVENTUALLY SHIFT NWD AS
ANOTHER STRONG S/WV DIGS SWD ACROSS THE WESTERN UNITED STATES.  THIS
WL PLACE OUR CWA ONCE AGAIN WITHIN A MOIST AND UNSTABLE AIRMASS.
DUE TO THE PROXIMITY OF THE BOUNDARY AND OTHER LKLY MESOSCALE
BOUNDARIES...SUFFICIENT MOISTURE (PWS LKLY ABV 1.8 INCHES) AND
ADEQUATE INSTABILITY...SLIGHT CHC TO LOW CHC POPS WL BE JUSTIFIED
FROM FRI ONWARD.  GIVEN THE WK NATURE OF BOTH FNTS...WL KEEP TEMPS
GENERALLY ON THE WARM SIDE OF THE GUIDANCE TEMP ENVELOPE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    74  88  73  92  76  /  20  50  20  20  10
VICTORIA          70  86  70  91  74  /  40  50  20  30  20
LAREDO            76  94  76  99  78  /  20  40  20  10  10
ALICE             73  91  72  94  75  /  20  50  20  20  10
ROCKPORT          76  87  74  91  78  /  30  50  20  30  20
COTULLA           71  90  71  94  74  /  50  40  20  10  10
KINGSVILLE        74  90  73  93  75  /  20  50  20  20  10
NAVY CORPUS       77  87  76  91  78  /  20  50  20  20  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

AT/15...SHORT TERM/AVIATION
Hazardous weather outlook, Sep 28, 2:33 PM CST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
333 PM CDT MON SEP 28 2009

GMZ230-235-250-255-270-275-TXZ229>234-239>247-291000-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
333 PM CDT MON SEP 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING
MAINLY ALONG AND NORTH OF A COTULLA TO GEORGE WEST TO VICTORIA
LINE. A FEW STORM COULD BECOME STRONG...PRODUCING GUSTY WINDS AND
BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO AT TIMES SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THROUGH THE PERIOD. THE HIGHEST RAIN CHANCES WILL BE ON
TUESDAY AND AGAIN ON FRIDAY AND OVER THE WEEKEND DUE TO WEAK FRONTAL
BOUNDARIES ACROSS THE REGION. AT THIS TIME...ANY POTENTIAL FOR
ORGANIZED SEVERE WEATHER APPEARS VERY LOW. NO OTHER HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Corpus Christi radar (KCRP), 51 km away, was scanning. The volume nearest the first event began at 02:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jim Wells

When
September 28, 8:10 PM CST
Where
Jim Wells County, 3.47 mi NNW of Alfred
Measured
0.75 in hail
Reported by
Public
Coordinates
27.943, -98.000

Reported southwest of Westdale.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195761.